Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Succinylcholine-induced cardiac arrest in unsuspected Duchenne muscular dystrophy

  • 372 Accesses

  • 46 Citations

Abstract

A case history is presented of a three-year-old boy with unsuspected Duchenne muscular dystrophy, who suffered a cardiac arrest following the administration of a single dose of succinylcholine during a halothane anaesthetic. The arrest was associated with lack of fasciculations, muscle rigidity, hyperkalemia, myoglobinuria, and massive elevation of serum creatine phosphokinase. Asystole was prolonged and refractory to treatment, although cardiac activity was eventually restored. The possible cause of the circulatory collapse is discussed and reports of similar cases reviewed. Neither succinylcholine nor halothane should be employed in cases with known or suspected Duchenne muscular dystrophy.

Résumé

On rapport I’histoire d’une jeune garçon de trois ans porteur d’une dystrophie de Duchenne qui a fait un arrêt cardiaque après l’administration d’une seule dose de succinylcholine pendant une anesthesie à l’halothane. On nota au moment de l’arrêt une rigidité musculaire et l’absence de fasciculation. Il y eut également une hyperkaliémie, de la myoglobinurie et une augmentation massive de la créatinine phosphokinase sérique. On discute des causes possibles du collapsus cardiovascu-laire et on revise des cas semblables publiés antérieurement. II est recommande d’éviter la succinylcholine et l’halothane chez les patients connus ou suspectés parteurs de dystrophie musculaire de Duchenne.

References

  1. 1

    Richards WC, Anaesthesia and serum phosphoki- nase levels in patients with Duchennés pseudohyper- trophic muscular dystrophy. Anaesth Intensive Care 1972; 1:150–3.

  2. 2

    Beeson P, McDermott W, Wyngaarden, J. Cecil Textbook of Medicine, 15th Ed. 1979; p 916.

  3. 3

    Genever, EE. Suxamcthonium-induced cardiac arrest in unsuspected pseudohypertrophic muscular dystrophy. Br J Anaesth 1971; 43:984–6.

  4. 4

    Schafer H, Steinmann B, Jerusalem S, Maier C. Rhabdomyolysis induced by anaesthesia with intraoperative cardiac arrest. Br J Anaesth 1977; 49:495–9.

  5. 5

    Seay AR, Ziter FA, Thompson, JA. Cardiac arrest during induction of anaesthesia in Duchenne muscular dystrophy. JJ Pediatrics 1978, 93:88–90.

  6. 6

    Bolthauser E, Steinmann B, Meyer A, Jerusalem F. Anaesthesia induced rhabdomyolysis in Duchene muscular dystrophy. Br J Anaesth 1980; 52:559.

  7. 7

    Linter SPK, Thomas PR, Withington PS, Hall MG. Suxamethonium associated hypertonicity and cardiac arrest in unsuspected pseudohypertrophic muscular dystrophy. Br J Anaesth 1982; 54:1331–2.

  8. 8

    Miller ED, Sanders DB, Rowlingson JC, Benny FA, Sussman MD, Epstein RM. Anaesthesia induced rhabdomyolysis in a patient with Duchenne’s muscular dystrophy. Anesthesiology 1978; 48:146–8.

  9. 9

    McKishnie JD, Muir JM, Girvan DP. Anaesthesia induced rhabdomyolysis -a case report. Can Anaesth Soc J 1983; 30:3, 295–8.

  10. 10

    Moore WE, Watson RL, Summary JJ. Massive myoglobinuria precipitated by halothane and succinylcholine in a member of a family with elevation of serum creatine phosphokinase. Anesth Analg 1976; 55:680–2.

  11. 11

    Lewandowski K. Rhabdomyolysis, myoglobinuria and hyperpyrexia caused by suxamethonium in a child with increased serum creatine kinase concentration. Br J Anaesth 1981; 53:981–4.

  12. 12

    Rosenberg H, Heiman-Patterson T. Duchenne’s muscular dystrophy and malignant hyperthermia; another warning. Anesthesiology 1983; 59:362.

  13. 13

    Perloff JL. Deleon AC, O’Doherty D. The cardiomyopathy of progressive muscular dystrophy. Circulation 1966; 33:625–48.

  14. 14

    Tammisto T, Airaksinen M. Increase of creatine kinase activity in serum as sign of muscular injury caused by intermittently administered suxame-thonium during halothane anaesthesia. Br J Anaesth 1966; 38:510–5.

  15. 15

    Kelfer HM, Singler WD, Reynolds RN. Malignant hyperthermia in a child with Duchenne muscular dystrophy. Pediatrics 1983; 71:118–9.

  16. 16

    Kempe GH, Silver H, O’Brien D. Current paediatric diagnosis and treatment. Lange Med Publications 6th Ed. p 622.

Download references

Author information

Correspondence to W. A. V. Henderson.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Henderson, W.A.V. Succinylcholine-induced cardiac arrest in unsuspected Duchenne muscular dystrophy. Can Anaesth Soc J 31, 444–446 (1984). https://doi.org/10.1007/BF03015422

Download citation

Key words

  • complications: cardiac arrest
  • hyperkalemia
  • Duchenne muscular dystrophy
  • neuromuscular relaxants: succinylcholine